Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 10, NWS Northern Indiana

August 14, 2023Berrien County, Michigan; LaPorte County, Indiana

NWS Northern Indiana issued this beach hazards statement at Aug 14, 2023, 4:05 AM EDT for Berrien County, Michigan; LaPorte County, Indiana. It took effect at Aug 15, 2023, 2:00 AM EDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Aug 14, 2023, 4:05 AM EDT (08:05 UTC)
In effect from
Aug 15, 2023, 2:00 AM EDT
Expired
Aug 15, 2023, 11:00 PM EDT
In force
21 hr
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

998 
WHUS43 KIWX 140805
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
405 AM EDT Mon Aug 14 2023

INZ103-MIZ177-277-141615-
/O.NEW.KIWX.BH.S.0010.230815T0600Z-230816T0000Z/
Northern La Porte-Northern Berrien-Southern Berrien-
405 AM EDT Mon Aug 14 2023 /305 AM CDT Mon Aug 14 2023/

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From late tonight through Tuesday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
7 follow-up statements
640 
WHUS43 KIWX 141425
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1025 AM EDT Mon Aug 14 2023

INZ103-MIZ177-277-142230-
/O.CON.KIWX.BH.S.0010.230815T0600Z-230816T0000Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1025 AM EDT Mon Aug 14 2023 /925 AM CDT Mon Aug 14 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH TUESDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves. Waves 3 to 6 feet.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From late tonight through Tuesday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
423 
WHUS43 KIWX 141940
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
340 PM EDT Mon Aug 14 2023

INZ103-MIZ177-277-150345-
/O.CON.KIWX.BH.S.0010.230815T0600Z-230816T0000Z/
Northern La Porte-Northern Berrien-Southern Berrien-
340 PM EDT Mon Aug 14 2023 /240 PM CDT Mon Aug 14 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT /1 AM
CDT/ TUESDAY THROUGH TUESDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves. Waves 4 to 7 feet.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From 2 AM EDT /1 AM CDT/ Tuesday through Tuesday 
  evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
057 
WHUS43 KIWX 150251
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1051 PM EDT Mon Aug 14 2023

INZ103-MIZ177-277-151100-
/O.CON.KIWX.BH.S.0010.230815T0600Z-230816T0000Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1051 PM EDT Mon Aug 14 2023 /951 PM CDT Mon Aug 14 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT /1 AM
CDT/ TUESDAY THROUGH TUESDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves. Waves 4 to 7 feet.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From 2 AM EDT /1 AM CDT/ Tuesday through Tuesday 
  evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

Andersen
237 
WHUS43 KIWX 150749
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
349 AM EDT Tue Aug 15 2023

INZ103-MIZ177-277-151600-
/O.EXT.KIWX.BH.S.0010.000000T0000Z-230816T0300Z/
Northern La Porte-Northern Berrien-Southern Berrien-
349 AM EDT Tue Aug 15 2023 /249 AM CDT Tue Aug 15 2023/

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves. Waves 4 to 7 feet.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
767 
WHUS43 KIWX 151454
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1054 AM EDT Tue Aug 15 2023

INZ103-MIZ177-277-152300-
/O.CON.KIWX.BH.S.0010.000000T0000Z-230816T0300Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1054 AM EDT Tue Aug 15 2023 /954 AM CDT Tue Aug 15 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves 4 to 8 feet.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
746 
WHUS43 KIWX 151959
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
359 PM EDT Tue Aug 15 2023

INZ103-MIZ177-277-160300-
/O.CON.KIWX.BH.S.0010.000000T0000Z-230816T0300Z/
Northern La Porte-Northern Berrien-Southern Berrien-
359 PM EDT Tue Aug 15 2023 /259 PM CDT Tue Aug 15 2023/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT
/10 PM CDT/ THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves 3 to 6 feet.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Until 11 PM EDT /10 PM CDT/ this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
069 
WHUS43 KIWX 160309
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1109 PM EDT Tue Aug 15 2023

INZ103-MIZ177-277-160415-
/O.EXP.KIWX.BH.S.0010.000000T0000Z-230816T0300Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1109 PM EDT Tue Aug 15 2023 /1009 PM CDT Tue Aug 15 2023/

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Dangerous swimming conditions along the southeast shore of Lake
Michigan are no longer expected.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Aug 14, 3:24 AM EDT, 41 minutes earlier.

Area forecast discussion, Aug 14, 3:24 AM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
324 AM EDT Mon Aug 14 2023

.SYNOPSIS...
Issued at 324 AM EDT Mon Aug 14 2023

Widespread showers and a few embedded thunderstorms are expected
this afternoon and tonight. Pockets of heavy rain are possible
tonight along and north of the Toll Road. Highs will be in the 70s.
Much warmer conditions are expected by the end of the week.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 324 AM EDT Mon Aug 14 2023

Morning water vapor imagery shows robust midlevel low pressure
currently digging into the Upper Midwest along with strong
convection ejecting out of the Ozarks. Both will move eastward as
the day progresses. A few light showers over central IN this morning
as weak vorticity shreds continue to ripple through the region but
as the trough approaches, downstream ridge amplification should
favor a primarily dry morning. Widespread rain showers are not
anticipated locally until this afternoon when upper trough and
associated surface low finally approach. As previously discussed,
best low level theta-e remains locked well to our south. Forecast
soundings indicate primarily moist adiabatic lapse rates through
most of the column with a stable layer below 800mb for much of the
day given E/NE low level flow. Occluded front does pass late this
afternoon and there could be a non-zero chance for an isolated
strong storm as this occurs. However, instability continues to be
extremely meager, particularly in the lower levels and the risk of
severe storms appears low. If better low level instability
materializes there could be a low tornado and damaging wind risk
given decent low level shear/helicity and low LCL's but the chances
appear very low. Best midlevel forcing and lapse rates lag behind
the occluded front and forecast soundings appear too stable at this
point. Will continue to monitor closely through the day though.

Of somewhat greater concern will be the potential for pockets of
heavy rain in our northern counties overnight. Pivoting trowal will
provide good ascent in a relatively moist environment (PW around 1.5
inches) with some nonzero elevated instability. Precipitation
efficiency could be very high with overall slow storm motions. Still
some uncertainty where exactly this zone of heavy rain will set up
but numerous guidance sources suggest areas along/north of the Toll
Road are at risk. Total QPF amounts over an inch are likely there
with isolated amounts to around 3 inches possible. Luckily our
northern zones are have been relatively dry over the past 1-2 weeks
and should be able to handle this rain without any substantial
impacts. Precip slowly tapers NW-SE on Tue. Highs today will be in
the mid/upper 70s with low/mid 70s on Tue under northerly flow...a
brief fall preview before summer returns in full force this weekend.

&&

.LONG TERM...(Tuesday Night through Sunday)
Issued at 324 AM EDT Mon Aug 14 2023

Southwesterly flow returns by late Wed as next trough approaches.
After a cool start near 50F highs should climb to near 80F late in
the day. Still questionable how much rain we will actually see with
the trough/frontal passage on Thu. Best CVA forcing passes well to
the north but will maintain chance PoP's for a brief shower/isolated
thunderstorm.

Main story for the long term remains impressive ridge developing
over the eastern 2/3 of the country this weekend. Still some
disagreement among guidance regarding exactly how far north and east
this ridge builds with some potential for Hudson Bay/Quebec upper
low to maintain some lower heights into the Great Lakes. Regardless
expect several days of hot and dry conditions over the weekend into
next week with exact details to be determined as we get closer.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 109 AM EDT Mon Aug 14 2023

Moved back the timing of showers & storms according to the latest
obs, trends & model data. A surface low will move across the area
and bring lower clouds, ceilings, showers and storms. The NAM was
a little farther south and keep lower ceilings in through the
afternoon and into the evening. For now, went with a more
optimistic TAF at FWA with VFR after 03Z.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 13, 4:53 AM EDT, 23 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
453 AM EDT Sun Aug 13 2023

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-140900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
453 AM EDT Sun Aug 13 2023 /353 AM CDT Sun Aug 13 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible on Monday but severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ103-MIZ177-277-140900-
Northern La Porte-Northern Berrien-Southern Berrien-
453 AM EDT Sun Aug 13 2023 /353 AM CDT Sun Aug 13 2023/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible on Monday but severe weather is not
expected.

Dangerous swimming conditions are expected on Lake Michigan beaches
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-140900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
453 AM EDT Sun Aug 13 2023

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible on Monday.

Conditions hazardous to small craft are likely on Tuesday.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:36 AM EDTSmall Craft AdvisoryIWX42 hr

Nearby

Beach Hazards Statements in Michigan, 2023Beach Hazards Statements in Indiana, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.